Life-Threatening Codeine Toxicity– Pharmacogenomics in Action

Codeine has been recognized as a pain reliever since the 19th century and was one of the first drugs approved by the FDA in the 1950’s.

In the intervening decades since the FDA started keeping records of adverse events from medications, there have been case reports of children and breastfed infants dying after being exposed to codeine.

Codeine is used for mild to moderate pain. Codeine is partially metabolized, up to 10%, into its most active component, morphine, by the hepatic cytochrome P450 2D6 (CYP2D6). Codeine has less affinity for the mu-opioid receptor and much less analgesic potency than morphine; therefore, most of the therapeutic benefit and toxicity from codeine comes from its morphine metabolite.

Some medications inhibit CYP3A4 activity, changing the kinetics of codeine metabolism, increasing drug metabolized by the other pathways. Toxicity concerns arise in the small subsets of the population that have a CYP2D6 genetic variant causing them to be classified as ultrarapid metabolizers.

The incidence of this variant is 3% in northern Europeans and increases in southern European and northern African populations. The increase in metabolism occurs when a functional gene duplication occurs in at least one allele of the patient’s gene coding for CYP2D6. This variant of the CYP2D6 gene is named CYP2D6*2xN.

As the number of copies of the gene increases, the amount of codeine metabolized to morphine increases. Ultrarapid metabolizers have the number of copies designated by the END in the variant’s name. For example, if a patient has two copies of the gene on one allele, that allele is CYP2D6*2×2. If a patient has three copies of CYP2D6 on the allele, that allele is designated as CYP2D6*2×3.

These patients with extra copies of CYP2D6 can metabolize codeine into morphine much more efficiently than patients with the normal genotype. For these patients, toxic systemic concentrations of morphine can result from taking less than standard doses of codeine. Symptoms of toxicity include those in the CNS that can result in respiratory depression and sedation.

An FDA public health advisory in 2007 warned nursing women to be cautious when taking codeine-containing products for pain relief. This advisory followed reports of the death of a healthy thirteen-week old breastfed baby, whose mother took low doses of codeine.

On investigation of the mother and child, the mother produced milk with 87 ng/ml of morphine (typical amounts in breast milk are 1.9 20.5 ng/ml at doses of codeine 60 mg every 6 hours). The mother was found to be an ultrarapid metabolizer of codeine as she was heterozygous, carrying one CYP2D6*2X2 allele.

As a result of this report and a review of other published cases, the Motherisk program, a leading resource on pregnancy and breastfeeding health at the Hospital for Sick Children in Toronto, recommends avoiding codeine during breastfeeding.

If a clinician feels codeine is necessary to optimize therapeutic outcome, they recommend to limit the codeine amount to 240 mg daily for less than three days and to monitor those mother-baby units for signs of opioid toxicity.

More recently, reports regarding post-tonsillectomy patients who have suffered severe respiratory depression and/or died after being given standard doses of a codeine-containing product have prompted an FDA safety review. Information about this safety review can be found at www.fda.gov/Drugs/DrugSafety/ucm339112.htm.

Patients with sleep-disordered breathing before surgery may be at higher risk for post-op codeine-induced respiratory compromise. The cause of morbidity after tonsillectomy is often oropharyngeal pain, which may result in decreased oral intake leading to dehydration and/or weight loss.

Patients with polymorphisms of the CYP2D6 have increased risk of unexpected high codeine serum concentrations and when combined with other post-surgical concerns (dehydration, weight loss, combination with drugs that inhibit CYP3A4, or sleep disordered breathing), may cause life-threatening toxicities.

Acetaminophen with codeine has been used extensively for postoperative pain control, although it has not been shown to provide superior pain control over acetaminophen alone after these surgeries. Alternatives to acetaminophen alone include non-steroidal anti-inflammatory drugs (NSAIDs), excluding ketorolac.

Even if acetaminophen with codeine is safe in the majority of patients, it does not seem prudent to incur the extra risk with its use when the benefit of the combined product over acetaminophen alone is not demonstrated. Health care providers should advocate for pain control in all patients.

Choosing the most beneficial pain control method while mitigating risks is foremost in any decision-making. The FDA and the American Academy of Pediatrics do not support routine testing for the CYP2D6 genotype since codeine is widely prescribed and reports of severe adverse events secondary to codeine ingestion at standard doses are limited in the literature.

It also is not recommended because some patients with normal genotypes may convert codeine to morphine in amounts that are seen with CYP2D6 ultrarapid metabolizers. They do recommend against prescribing codeine to any children undergoing tonsillectomy and/or adenoidectomy to reduce the risks.

It is also recommended that codeine used for other indications in the pediatric population is to be given only on an as needed basis and no more than six times per day for a limited time span. Education of caregivers on potential adverse opioid side effects, especially somnolence, confusion or noisy breathing, is emphasized to reduce future misadventures.

Renee Bellanger